iCliniq logo

Ask a Doctor Online Now

HomeAnswersDermatologydermatitisWhy is my scrotum leathery and itchy?

How to get relief from itchy scrotum?

How to get relief from itchy scrotum?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At June 20, 2018
Reviewed AtJanuary 5, 2024

Patient's Query

Hi doctor,

I am a 36-year-old male. I had severe itching on my scrotum for the last month or so. This issue first began three years and has been on and off since then. I have tried several combinations of medicines, including Itraconazole, Terbinafine, Levocetirizine, etc., but only with temporary relief. The issue always comes back. I do not have a sugar problem. Please advise what medicine I should take.

Answered by Dr. Gaurang Gupta

Hi,

Welcome to icliniq.com.

You have just explained your problem of severe itching in the scrotum. Do you have lesions or rashes or swelling of the skin or just itching?

The treatment you are taking is for fungal. As you said you have itching on the scrotum, fungal mainly involves the groin area, and typically ring-like rashes are present. Itching in the scrotum could be something else too. Two common diseases are scrotal dermatitis and scabies. If you have only itching in the scrotum with no other skin changes, then it cannot be fungal and you are taking the wrong treatment. So, please explain everything like any other skin changes with itching. Is itching more at night? Also, do any of your family member or friends circle have an itching problem? First, we should make sure whether you really have fungal or something else. Revert back to the answers to the above questions.

Patient's Query

Thank you doctor,

The skin becomes leathery, but just in the scrotum area, and itches a lot. There are rashes too and little bumps on the scrotum skin. The skin of the body is fine with no itching. The groin area also has itching. The itching is not more at night. It happens anytime during the day. Then stops and then starts again. No one in the family has this issue.

Answered by Dr. Gaurang Gupta

Hi,

Welcome back to icliniq.com.

As you said the rest of the skin other than the scrotum is normal and the groin area is also normal, I do not think that it is fungal. Fungal does not involve only scrotum skin. I would like to see the photos of the scrotal area and also the groin area too. If possible, send me two to four clear photos. You are taking Itraconazole, the best medicine of fungal, which is costly and most effective. If it has not resolved your issue, then maybe it is not fungal. I am thinking about scabies because you said that you have bumps that can be pus-filled folliculitis, which is common in scabies. Now, I would suggest let us include scabies treatment also with fungal.

You continue fungal treatment because without a photo and your explanation does not give the clear-cut fungal impression, but there is no harm to continue fungal treatment with scabies treatment. Apply Permite 5% (Permethrin) cream all over the body below the neck. It does not matter whether itching is there in the rest of the body or not. Finish one cream in one application and the next morning, take a bath. You have to do it only once. It is a single-shot treatment. Consult your specialist doctor, discuss with him or her, and apply the ointment with consent. Get back after a week for follow-up.

Patient's Query

Thank you doctor,

I have attached two pictures for your reference.

Answered by Dr. Gaurang Gupta

Hi,

Welcome back to icliniq.com.

After reviewing the pictures, it is not fungal or scabies. It is a clear cut scrotal dermatitis (attachment removed to protect patient identity). Stop the fungal medicine as it will not be use at all. I suggest you continue Levocetirizine 10 mg. Along with that, I suggest Mometasone lotion (Hhsone) mix with Dermadew aloe lotion. Both lotions mix 50% - 50% and apply on the scrotum once at night. Do not use soap or shampoo over this area as chemicals may further increase the allergy. Consult your specialist doctor, discuss with him or her, and take the above medicine with consent. Do not keep the area wet and moist.

Patient's Query

Thank you doctor,

Can I take 5 mg Levocetirizine? I feel drowsy after taking 10 mg. Also, how many times should I take it? Is there any substitute for this? Will this itching go away after applying lotion? This has been almost chronic now. I am so much worried.

Answered by Dr. Gaurang Gupta

Hi,

Welcome back to icliniq.com.

Yes, you can take 5 mg once at night. Levocetirizine is a totally harmless drug and the dose depends on the effect. If itching is not going with 5 mg, then take 10 mg. Otherwise, continue with 5 mg once at night only or you can take 5 mg twice in a day too. Yes, the problem will be solved after applying lotion. Although it is a chronic condition, we have other strong medicines too. But for now, you just use lotions and get back for a follow-up after two to three weeks.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Gaurang Gupta
Dr. Gaurang Gupta

Dermatology

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Dermatology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy